Antipsychotic Drug Olanzapine Prevents Nausea for Patients Receiving Chemotherapy
Dopamine antagonist olanzapine prevents nausea and the complete response rate among previously untreated patients receiving highly emetogenic chemotherapy.
Dopamine antagonist olanzapine prevents nausea and the complete response rate among previously untreated patients receiving highly emetogenic chemotherapy, in contrast with placebo, according to a study published in The New England Journal of Medicine.1
Olanzapine is an atypical antipsychotic used in the treatment of schizophrenia and bipolar disorder, and previous research has demonstrated that it effectively controls chemotherapy-induced nausea and vomiting (CINV) in patients receiving highly emetogenic chemotherapy who failed to respond to antiemetic therapy. Researchers evaluated the efficacy and safety of olanzapine as part of a standard CINV prevention regimen.
For this double-blind, phase 3 trial, investigators enrolled 380 patients who had received no previous chemotherapy and were receiving cisplatin at a dose of 70 mg/m2 or higher, or cylophosphamide plus doxorubicin.
Seventy-four percent of patients in the olanzapine arm had no chemotherapy-induced nausea in the first 24 hours after chemotherapy, compared with 45% in the placebo arm (P = .002). Forty-two percent of those receiving olanzapine, versus only 25% of patients receiving placebo, achieved nausea prevention during the 25 to 120 hours after chemotherapy (P = .002).
RELATED: Age and Diabetes Linked With Neuropathy for Patients Undergoing Chemotherapy
During the overall phase of the 120 hours after chemotherapy, 37% and 22% of patients in the olanzapine and placebo arms, respectively, had achieved nausea prevention (P = .002).
It was found that the complete response rate, defined as no emesis and no use of rescue medication, improved with olanzapine during the acute (P < .001), the delayed (P = .007), and the overall phases (P < .001).
- Navari RM, Qin R, Ruddy KJ, et al. Olanzapine for the prevention of chemotherapy-induced nausea and vomiting. N Engl J Med. 2016;375:134-142.